Alert archive / Wisconsin / River Flood Warnings in 2010

River Flood Warning 10, NWS La Crosse, WI

March 12, 2010Crawford County, Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 12, 2010, 9:29 PM CST for Crawford County, Vernon County, Wisconsin. It took effect at Mar 14, 2010, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2010, 9:29 PM CST (03:29 UTC)
In effect from
Mar 14, 2010, 12:00 AM CST
Expired
Mar 13, 2010, 9:23 AM CST
In force
Issued by
NWS La Crosse, WI
Flood severity
Minor

Counties Crawford County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 52 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Soldiers Grove (SOGW3).

Action stage
10 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 12, 2:08 PM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Mar 12, 2:08 PM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CST FRI MAR 12 2010

.SHORT TERM...TONIGHT THROUGH MONDAY

MAIN CONCERNS WILL BE RAIN CHANCES THROUGH SATURDAY NIGHT.

FAIRLY DRAMATIC WATER VAPOR/IR-26 BAND SATELLITE IMAGERY THIS
AFTERNOON. THE WAVE THAT GAVE THE AREA RAIN YESTERDAY/LAST NIGHT HAS
NOW PIVOTED INTO CENTRAL MN. MEANWHILE..A MORE POTENT MID-LEVEL
CLOSED CIRCULATION WAS PUSHING INTO WESTERN MO. THIS WAS SPINNING UP
SURFACE CYCLOGENESIS OVER WESTERN KY. INCREASING LIFT IN RESPONSE TO
THIS CYCLOGENESIS WAS SPREADING RAIN NORTH/NORTHWESTWARD INTO
CENTRAL IN/IL PER LATEST REGIONAL RADAR MOSAIC/SURFACE OBS. MORE
LOCALLY..OUR AREA WAS IN A QUIET LULL BETWEEN THE SYSTEM IN MN AND
THE LOW SPINNING UP OVER WESTERN KY. VISIBLE SATELLITE/SURFACE OBS
INDICATING AN EXPANSIVE BKN-OVC DECK OF CU/STRATO CU ACROSS THE AREA
WITH CEILINGS GENERALLY IN THE 2-3KFT RANGE WHILE TEMPERATURES AS OF
1 PM MAINLY IN THE 40S. ISOLATED DENSER FOG HAS LINGERED ACROSS
NORTHERN WI WITH MEDFORD STILL REPORTING VISIBILITY AROUND A QUARTER
MILE.

02.12Z NCEP DETERMINISTIC MODEL SUITE AS WELL AS THE 12.09Z SREF IN
OVERALL GOOD AGREEMENT THROUGH THE SHORT TERM PERIOD.

WILL BE WATCHING THE AFOREMENTIONED LOW OVER WESTERN KY THIS
AFTERNOON DUMBBELL INTO CENTRAL IL TONIGHT. AS IT DOES...NAM
INDICATES INCREASING AXIS OF 925-850MB MOISTURE TRANSPORT/ISENTROPIC
LIFT AHEAD OF IT...PUSHING ALONG THE IL/WI BORDER AFTER MIDNIGHT.
BASED ON THIS SIGNAL...HAVE KEPT HIGHER RAIN CHANCES ACROSS THE
SOUTH...MAINLY AFTER MIDNIGHT. PATCHY DRIZZLE MAY BEE SEEN ELSEWHERE
WITH THIS NEW SURGE OF LOW LEVEL MOISTURE. MEANWHILE...THE AREA WILL
INITIALLY BE UNDER A FAIRLY WEAK PRESSURE GRADIENT THROUGH MIDNIGHT
BEFORE THE KY LOW APPROACHES. WITH A RATHER MOIST LOWER BOUNDARY
LAYER...CANNOT RULE OUT SOME FOG DEVELOPMENT. HOWEVER...WITH
STRATOCU IN PLACE...SHOULD BE PATCHY IN NATURE. ACROSS THE
NORTH...THE FOG COULD HAVE A BIT MORE COVERAGE. AT THIS
POINT...THINKING THAT WITH INCREASING PRESSURE GRADIENT AFTER
MIDNIGHT...WINDS WILL MITIGATE ANY DENSE FOG FORMATION.

THE CLOSED MID-LEVEL LOW AND SURFACE LOW WILL PUSH EAST OUT OF IL
INTO THE OHIO RIVER VALLEY REGION SATURDAY/SATURDAY NIGHT. THIS PULLS
BULK OF RAIN WELL SOUTH AND EAST OF THE REGION. HOWEVER...OUR AREA
REMAINS IN COOL CYCLONIC FLOW ALOFT...AND NAM INDICATING A DECENT
AMOUNT OF 925-850MB MOISTURE TRANSPORT CONTINUING. WILL CONTINUE
SMALL CHANCES OF -RA.

SUNDAY THROUGH MONDAY APPEARS TO BE QUIET. BOTH THE GFS/NAM SHOW A
WEAK MID-LEVEL TROUGH DROPPING SLOWLY SOUTHEAST INTO MN/NORTHWEST WI.
HOWEVER...APPEARS BEST FORCING/SATURATION ANY RESULTING RAIN CHANCES
REMAIN NORTHWEST OF US. OTHERWISE...SKIES SHOULD REMAIN MOSTLY
CLOUDY WITH HIGHS TOPPING OFF IN THE UPPER 40S TO MID 50S.

BY MONDAY NIGHT...THE MID-LEVEL WAVE DAMPENS AS IT MOVES INTO THE
REGION. HOWEVER...MODELS INSIST THAT THERE MAY BE SOME LIGHT QPF AS IT
MOVES THROUGH. WILL HONOR THIS SIGNAL WITH A SLIGHT RAIN CHANCE
ACROSS THE NORTHWEST HALF OF THE FORECAST AREA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

AGREE WITH HPC TRENDING MORE TOWARD 12.00Z ECMWF. WHEN COMPARING THE
12.00/06Z GFS AGAINST THE GFS ENSEMBLE...IT APPEARS THE
DETERMINISTIC GFS IS TOO FAST/HIGH ZONAL ACROSS THE INTERMOUNTAIN
WEST/CENTRAL CONUS TOWARD THE END OF THE PERIOD.

MEANWHILE..BOTH GFS/ECMWF CONSISTENT IN SHOWING A WEAK MID-LEVEL
TROUGH IN NORTHWEST FLOW ALOFT DROPPING INTO THE REGION MONDAY NIGHT
THROUGH TUESDAY. BASED ON THIS CONSISTENT SIGNAL...HAVE INCREASED
CLOUDS AND INCLUDED A SMALL CHANCE OF RAIN ACROSS THE NORTHWEST HALF
OF THE FORECAST AREA WHERE BETTER COLUMN SATURATION IS EXPECTED PER
GFS BUFKIT. TUESDAY STILL A BIT IFFY AS THE MODELS INDICATE HEIGHTS
BUILDING ACROSS THE AREA AND NOT AS CYCLONIC OF FLOW ALOFT. WILL KEEP
TUESDAY DRY FOR NOW.

AS STATED ABOVE...HAVE TRENDED THE REST OF THE FORECAST PERIOD MORE
IN LINE WITH THE ECMWF WHICH BUILDS A RATHER STRONG RIDGE OVER THE
AREA AHEAD OF THE A DEEPENING TROUGH OVER THE INTERMOUNTAIN WEST. AS
A RESULT...APPEARS WEDNESDAY THROUGH FRIDAY WILL BE DRY WITH
TEMPERATURES SOARING WELL INTO THE 50S AND PERHAPS A FEW LOWER 60S
WITH THE LOSS OF SNOW COVER AND AMPLE MID MARCH SUNSHINE.

&&

.AVIATION...TONIGHT THROUGH SATURDAY

MAIN AVIATION CONCERNS IS LOWERING OF CLOUD CEILINGS AND
VISIBILITIES TO MVFR AND IFR CONDITIONS AFTER 00Z SATURDAY. UPPER
LEVEL CLOSED LOW WILL CONTINUE TO SPIN OVER MID MISSISSIPPI
VALLEY/CENTRAL PLAINS STATES THROUGH THE PERIOD. THIS WILL CONTINUE
TO WRAP LOW LEVEL MOISTURE INTO THE REGION...AND COMBINED WITH A
WEAK SHORTWAVE TROUGH MOVING OVER THE AREA AFTER 00Z SATURDAY.
CEILINGS WILL LOWER INTO THE IFR RANGE AT RST TAF SITE BY 08Z
SATURDAY AND MVFR RANGE AT LSE TAF SITE BY 09Z SATURDAY.
VISIBILITIES WILL LOWER TO THE IFR RANGE AT RST TAF SITE BY 08Z AND
AT THE LSE TAF SITE TO THE MVFR RANGE. NEXT CONCERN IS HOW LONG THE
CEILINGS AND VISIBILITIES STAY IN THE IFR AND MVFR RANGE THROUGH THE
DAY FRIDAY. THE LATEST 12.12Z GFS AND NAM CONTINUE TO INDICATE LOW
LEVEL MOISTURE WRAPPING AROUND THE UPPER LEVEL CLOSED LOW INTO THE
AREA. FOR NOW...HAVE KEPT THE MVFR AND IFR CEILINGS AND VISIBILITIES
CONDITIONS THROUGH THE REST OF THE TAF TIME PERIOD.

&&

.HYDROLOGY...

WITH LITTLE IN THE WAY OF ADDITIONAL RAINFALL EXPECTED INTO THIS
WEEKEND //GENERALLY A FEW TENTHS OF AN INCH TO A TENTH OF AN
INCH//...FOCUS WILL BE ON RESIDUAL SNOWMELT AND ADDITIONAL RUNOFF
INTO THE TRIBUTARIES AS TEMPERATURES REMAIN WELL ABOVE FREEZING.
THIS RUNOFF WILL BE MOST PREVALENT ACROSS AREAS OF SOUTHEAST
MN/NORTHEAST IA WHERE A LARGER WINTER SNOW PACK OCCURRED.

FOR LATEST DETAILED INFORMATION CONCERNING RIVER LEVELS AND
POTENTIAL FLOODING...SEE OUR HYDROLOGIC STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DAS
AVIATION..........DTJ
HYDROLOGY.........DAS
Hazardous weather outlook, Mar 12, 2:16 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CST FRI MAR 12 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-131200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
216 PM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

RUNOFF FROM RAINFALL AND SNOW MELT WILL ALLOW CREEKS AND RIVERS
TO REMAIN HIGH THROUGH TONIGHT...AND POSSIBLY MINOR FLOODING.
THOSE IN LOCATIONS SUBJECT TO SPRING FLOODING SHOULD STAY ALERT AND
TAKE NECESSARY ACTIONS IN THE EVENT FLOODING DOES OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING ON AREA RIVERS AND CREEKS WILL REMAIN POSSIBLE INTO THE
WEEKEND DUE TO RUNOFF FROM RAINFALL AND SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

ANY FLOODING OR RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT
FEW DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ/DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:29 PM CSTRiver Flood WarningARXRichland, Vernon12 hr
Mar 13, 3:13 AM CSTDense Fog AdvisoryARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more9 hr

Nearby

River Flood Warnings in Wisconsin, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.